Discussions that mention morphine

Pain Management board


Hey Everyone,

Ok, I got my pump in October 07. Right away my husband and I noticed a big behavior change. I became really, really angry. I thought it was my hormone levels and opted to see my ob/gyn. She increased my estrogen but my estrogen levels came back normal so we really didn't think that was the cause. In December not only was my husband and kids noticing how angry I had become but so had my friends. My best friend said she didn't know me anymore. This prompted an appointment with my family doctor. Prior to this appointment I had met with my pain management doctor and asked her about behavior changes. She blew us off and said there was no way I was having a reaction. Ok, back to my family doctor. He was 90% sure it was the morphine causing the problems. He talked to my PM doctor who again disagreed. My husband and I met with my PM doctor and tried to get her to listen to us but she was adamant that the meds were not bothering me and refused to withdraw the morphine. Well, this went on for awhile until I finally got sick and tired of fighting with her and switched doctors.

My new doctor agreed that morphine could cause a problem and dumped it and put in fentynal. He did this on April 15th. Since that time I have been behaving like my sweet self. :) Until today! I had my radio frequency nerve ablation this morning. Well, this afternoon my husband took my 2 teenagers to the ortho and did not ask the questions I told him to ask. I threw a HUGE fit. I screamed and yelled and cussed like a sailor (not me at all). I called my husband names, I yelled at my teenage son for intervening and then threw the ink pen at him becasue he wouldn't shut up! I swear to God this isn't me!! I even went so far as to call the ortho and yell at the offie manager and demanded that both boys braces be removed immediately.

What has gotten in to me? Could it be the medication AGAIN? Has anyone had this happen to them? What do I do? Is there something I can take to counteract the behavior problems? I am already on 225 mg of effexor. I think I need to call my counselor and speak with her. I feel like I am losing my mind!!

Please help.

Cindy :confused:
cindy:
I know exactly what you are talking about and there could be many, many things going on right now. One problem is that people with mental problems, I'm assuming you do since you are on the Effexor, can really have it VERY HARD. I have 3 diseases and they are all constantly at battle over one another as to which one will try to get me to do things that are not like me. I know that when my bi-polar gets out of control, I go into huge rages, get mad easily, throw things, etc. I hate to be like this and thankfully my meds keep me mostly under control. Anger and rage can come from your meds, Effexor, not controlling your depression. If your depression becomes worse, it can result in anger, rage, irritability, etc. It's like you don't care any more and just say **** it. I am kind of that way today although since i took my sublinguial b12 vitamin and drank some fluids its better.

You should realize that you have been under A HUGE AMOUNT OF STRESS over the last couple of weeks.
1. You have switched from morphine to fentanyl
2. You have been through withdrawal(and possibly still going through a little bit), since morphine hits slightly different pain receptors than fentanyl
3. Your body and mind have been through alot and you need to give yourself time to rest and recooperate
4. Tell yourself that even if things don't go exactly the way you want them, that everything is still alright(in the big scheme of things)
5. If you believe in God, then say the serenity prayer, which helps(God grant me the SERENITY to ACCEPT the things that I CANNOT CHANGE, the COURAGE to CHANGE the things that I CAN, and the WISDOM to KNOW the DIFFERENCE). Say it over and over if you have to.
6. You just need to give yourself time to adjust to the fentanyl. If things are not getting better(mood wise), then call and have your Effexor dose adjusted

I definitely have been where you are at. Also, being in chronic pain can have a HUGE effect on your mood. Maybe you could start writing a journal and put down all of your feelings in there. Getting your feelings out on paper instead of taking them out on the ones that you love is much better. It's strange how we can go from Love to Anger and hate to the ones we love. I know it is not the real you. Please make sure you call your doctor that prescribes your Effexor if things don't get better. And feel free to get your feelings out here. Go ahead and throw as many things as possible at me, I dare you :)

brian

p.s I just realized that you had the radio frequency procedure today. Oh my please please realise that you are going through alot. You are doing an amazing job. I am proud of you at how much you have been through the last couple of weeks and not completely lost it. You are so much stronger than you realize. Tell your husband that you are sorry and that the stress of everything is just starting to get to you. Tell him that it was all of the anger, anxiety, and depression expressing itself. Ask him for help. Ask him to help with the kids and you just rest, rent some comedy movies or whatever movies you like, get your favorite ice cream, and let there just be some YOU time.
Hello Cindy

I very seldom post here, but I do read the board.

I just wanted to share with you... As i went through the gamet of pain meds for many years, I don't think there are many that were not tried for me. There was a point a few years back when my oncologist switched me over to morphine because my pain levels were getting out of control and Percocets were no longer effective at all. Within 2 weeks, I really underwent a big personality change! I knew I felt grouchy ( that is putting it mildly!) and small things were setting off anger that was out of proportion to the situations. I had shared about the med switch with the school nurse and one collegue. Both, on the same day, bluntly told me that I needed to get off the morphine because I was a miserable person on it. Both told me that my behaviour ws really amiss. I am so glad they were true friends and gave it to me straight. I went back to the doctor who moved me back to percocet and then eventually to oxycodone. I regained my sunny little disposition again fairly quickly.

Also, your post made me understand something that happened a long time ago to me when I was first beginning pain meds. I had had some pretty drastic cancer surgery and a large portion of my thigh was removed. The pain was pretty horrible in the weeks following surgery. I was put on Duragesic patches. I was also put on Prozac because of depression and Xanax for anxiety and for nerve damage. I remember finally having rage in me rise to such a peak, that I threw away all the meds I had been prescribed. Of course, I went into bad withdrawals, although I had no idea what withdrawal was at that time in life. In retrospect now, after reading your post, I think that it is a real possibility that it was the fentanyl in the patches that caused the rage.

I went back on the Prozac, the Xanax and on Percocet and was fine for many years on that. The meds help with the pain, but do each have their own set of side effects. Keep working with your doctors, Friend. Sometimes it just takes a lot of time to find the best combination for us as individuals. I am truly sorry you are dealing with this and hope it can be resolved quickly.

With good wishes
reach
I'm bringing this back up, as I find that after I take a certain painkiller for a time, a month or so.. I get SO irritable, even just hearing the dog breathe makes me want to kick him out of the room. I end up changing meds from vicodin to percocet to morphine back to vicodin to percocet to morphine.. round and round....I don't know how much longer my husband can put up with me. I'm also on Celexa for depression and have been way before my back pain issues.

My pain management DR appt is next week. There has to be something that can be done. I'm really over being a b****.